Nevada, 2021

Flood in Nevada, July 19, 2021

July 19, 2021 · NWS LKN · 1 event in 1 county or zone

Law enforcement reported minor flooding at the corner of Main street and Cutting. An estimated 2-3 inches was flowing over the roadway per social media photo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Law enforcement reported minor flooding at the corner of Main street and Cutting. An estimated 2-3 inches was flowing over the roadway per social media photo. Deputy estimated the flooding lasted 30 minutes, and no damage was reported. A nearby station (CMP23) recorded 0.79 inches of rain that fell in 40 minutes to 1 hours time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 19, 2:12 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 2:12 PM PST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Mon Jul 19 2021

.SYNOPSIS...Thunderstorms through early evening may produce
moderate to heavy rainfall with strong wind gusts. Less storm
activity Tuesday and Wednesday afternoon and mainly concentrated
over eastern Nevada. Afternoon temperatures stay above average
for the next several days.

&&

.SHORT TERM...Today through Sunday evening.

Short term trends has been for deepening and slow moving
convection. Some storms in remote areas like Monitor Valley with
limited sensors, so not sure how much rainfall is occurring in
these valleys or adjacent mountain ranges. With widespread dew
points in the 50s, any backbuilding or merging/training cells
will have potential for heavy rains with one hour amounts
exceeding 1 inch or so. Expect this trend to continue until early
evening when surface heating is no longer occurring. Deepest
moisture is located over central NV and has the best potential for
flash flooding. Localized heavy rain is possible north of the
Flash Flood Watch area across northeast NV, but more uncertainty.
The environment is a little drier over the northwest section of NV,
and this area will have a mixture of wet and dry storms.
Disturbance aloft embedded in the southerly monsoonal moisture
surge provides upper level divergence this afternoon. As this
disturbance moves northward, drier air follows behind it and
expect rapid stabilization overnight for most of northern Nevada.
Lingering storms could persist beyond midnight toward the eastern
NV border.

Tuesday, with the aforementioned disturbance aloft ejecting over
eastern Idaho, monsoonal plume shifts east into Utah. Air mass
will be drier, particularly the western half of Nevada.
Precipitable water content will lowers to around three quarters of
an inch /0.75/. Afternoon storms still expected, but not as wet
with less intensity, brief heavy showers may still occur along
US93 north of Wells. The drying trend continues into Wednesday,
but marginal instability remains over eastern NV for isolated
showers and thunderstorms.

.LONG TERM...Wednesday night through next Monday.

Model agreement continues to see the passing of a short-wave
trough allowing for a slight change in flow and drier air to our
northern portion of the region. By Thursday morning, showers look
to be focused more in the southeastern portions of the CWA with an
establish dry line further north in Northern Lander and Eureka
counties. Late morning into the early afternoon does show
potential for a mixture of isolated dry and wet thunderstorms.
However, these storms will be short-lived in the south as models
see another moisture surge come from the bringing dewpoints back
up and transitioning the to wetter storms. Look for the dry line
to transition north with the surge bringing chances of isolated
dry thunderstorms to Northern Nevada later in the afternoon.
Friday is expected to be a repeat of Thursday as moisture dies
down in the overnight and then makes a return that afternoon.

As we approach the weekend into the start of next week, storms
and thunderstorms will be the mainstay around the region as
moisture push continues flow in from the south. Storms over Sunday
and Monday are expected to lean more to the wetter side around
the region as models continue to show PWAT values above an inch
with dewpoints getting in the 50s. Meanwhile, Saturday sticks more
towards the southeasterly portions of the CWA with more of a
mixture of isolated dry and wet thunderstorms.

Temperatures, despite all the activity,are expected to stay hot
with afternoon temperatures reaching in 80s to 90s well into the
weekend. Overnights will look to stay in the 50s to 60s with West
Wendover and areas around it still sneaking into the 70s.

&&

.AVIATION...
All terminal have the threat of thunderstorms, but expect local
MVFR conditions as heavy rain and small hail will lower visibility
and ceilings at KTPH and KELY. The threat of +TSRA will continue
until 03Z but convective activity may stay in the vicinity of
terminals until midnight. After 18Z Tuesday, scattered
thunderstorms will develop and will be in the vicinity of KELY and
KEKO with the potential of gusty winds.

&&

.FIRE WEATHER...
Mixed wet and dry thunderstorms for zone 424 and 437 today. Fire
zones 425, 426, and 427 will have spots that receive significant
rainfall today as the strongest cells will produce heavy rainfall
with the potential for flash flooding. Some wet storms will affect
the remaining zones.

Different scenario on Tuesday and Wednesday with isolated to
scattered thunderstorms with some storms dry, primarily limited
over the eastern half of Nevada.

Monsoonal moisture may increase later in the week, if it does then
expect an uptick in diurnally driven convective activity.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

88/94/94/88

In the hours before

Special weather statement, Jul 19, 12:15 PM PST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Elko NV
115 PM PDT Mon Jul 19 2021

NVZ041-192100-
Northeastern Nye County NV-
115 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
200 PM PDT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Duckwater, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Nye
County.

LAT...LON 3884 11611 3887 11627 3908 11624 3896 11592
TIME...MOT...LOC 2014Z 209DEG 6KT 3890 11617

91
Local storm report, Jul 19, 1:34 PM PST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND GST     14 WSW PINTO SUMMIT     39.39N 116.18W
07/19/2021  M77 MPH          EUREKA             NV   MESONET

            MESONET STATION COMN2 COMBS CANYON RAWS
            STATION ELEVATION: 6589 FT.

&&

91
Special weather statement, Jul 19, 1:41 PM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Elko NV
241 PM PDT Mon Jul 19 2021

NVZ036-037-192215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
241 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
315 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Grass Valley, moving northeast at 10 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 3995 11642 4005 11658 4027 11647 4012 11618
TIME...MOT...LOC 2140Z 215DEG 9KT 4006 11646

91
Special weather statement, Jul 19, 3:09 PM PST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT Mon Jul 19 2021

NVZ039-192345-
South Central Elko County NV-
409 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
445 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Currie, moving north at 15 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 11464 4038 11486 4065 11492 4064 11451
TIME...MOT...LOC 2308Z 178DEG 11KT 4046 11475

SS
Special weather statement, Jul 19, 5:19 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Elko NV
619 PM PDT Mon Jul 19 2021

NVZ040-200200-
Northwestern Nye County NV-
619 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 700 PM
PDT...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gabbs to 13 miles east of Tonopah.
Movement was north at 20 mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations impacted include...
Round Mountain, Manhattan, Tonopah, Gabbs, Berlin Ichthyosaur SP,
Carvers, Saulsbury Summit, Hadley, Arc Dome, Tonopah Airport and
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3805 11724 3882 11809 3906 11765 3849 11661
      3804 11661
TIME...MOT...LOC 0118Z 188DEG 18KT 3884 11801 3811 11699

96
Special weather statement, Jul 19, 5:28 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Elko NV
628 PM PDT Mon Jul 19 2021

NVZ030-200215-
Humboldt County NV-
628 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...

At 627 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Imlay, or 24 miles southwest of Winnemucca, moving
north at 10 mph.

Wind gusts 40 to 55 mph will be possible with this storm.

Locations impacted include...
Winnemucca, Golconda, Winnemucca Airport, Adam Peak and Golconda
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4114 11711 4068 11754 4069 11764 4086 11765
      4086 11820 4127 11826
TIME...MOT...LOC 0127Z 193DEG 5KT 4065 11794

96

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nye

When
July 19, 5:30 PM PST to 6:00 PM PST
Where
Nye County, 5.38 mi S of Tonopah to 5.36 mi S of Tonopah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.072, -117.236

Law enforcement reported minor flooding at the corner of Main street and Cutting. An estimated 2-3 inches was flowing over the roadway per social media photo. Deputy estimated the flooding lasted 30 minutes, and no damage was reported. A nearby station (CMP23) recorded 0.79 inches of rain that fell in 40 minutes to 1 hours time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962191.